Alert archive / Arizona / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 84, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 20, 2018, 3:44 PM MST for Cochise County, Arizona. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2018, 3:44 PM MST (22:44 UTC)
- Expired
- Aug 20, 2018, 4:11 PM MST
- In force
- 27 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 112 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 10.7 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1221 J/kg
- Mixed-layer CIN
- -204 J/kg
- Mixed-layer LCL
- 1936 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
555
WUUS55 KTWC 202244
SVRTWC
AZC003-202330-
/O.NEW.KTWC.SV.W.0084.180820T2244Z-180820T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
344 PM MST MON AUG 20 2018
The National Weather Service in Tucson has issued a
* Severe Thunderstorm Warning for...
Southeastern Cochise County in southeastern Arizona...
* Until 430 PM MST.
* At 343 PM MST, a severe thunderstorm was located 8 miles north of
Douglas, and is nearly stationary.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Bisbee-Douglas Airport and Pirtleville.
This includes the following highways...
Route 80 between mile markers 370 and 378.
Route 191 between mile markers 2 and 15.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3155 10944 3137 10944 3137 10970 3156 10973
TIME...MOT...LOC 2243Z 084DEG 3KT 3147 10957
HAIL...1.00IN
WIND...60MPH
$$
GL2 follow-up statements
396
WWUS55 KTWC 202256
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
356 PM MST MON AUG 20 2018
AZC003-202330-
/O.CON.KTWC.SV.W.0084.000000T0000Z-180820T2330Z/
Cochise-
356 PM MST MON AUG 20 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MST
FOR SOUTHEASTERN COCHISE COUNTY...
At 356 PM MST, a severe thunderstorm was located 8 miles north of
Douglas, and is nearly stationary.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Bisbee-Douglas Airport and Pirtleville.
This includes the following highways...
Route 80 between mile markers 370 and 378.
Route 191 between mile markers 2 and 15.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3155 10944 3137 10944 3137 10970 3156 10973
TIME...MOT...LOC 2256Z 069DEG 1KT 3147 10954
HAIL...1.00IN
WIND...60MPH
$$
GL360
WWUS55 KTWC 202311
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
411 PM MST MON AUG 20 2018
AZC003-202321-
/O.CAN.KTWC.SV.W.0084.000000T0000Z-180820T2330Z/
Cochise-
411 PM MST MON AUG 20 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN COCHISE COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However heavy rain is
still possible with this thunderstorm.
LAT...LON 3155 10944 3137 10944 3137 10970 3156 10973
TIME...MOT...LOC 2300Z 084DEG 3KT 3147 10956
$$
GLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 1:44 PM MST, 2 hours earlier.
Area forecast discussion, Aug 20, 1:44 PM MST, 2 hours before
Area Forecast Discussion National Weather Service Tucson AZ 144 PM MST Mon Aug 20 2018 .SYNOPSIS...High pressure overhead will shift east of our area through Tuesday, setting up a moist southerly monsoonal flow and increased thunderstorm chances across southeast Arizona. Some storms will produce heavy rain and gusty winds. Meanwhile, daytime temperatures will ease back to near or below average. && .DISCUSSION...While 12Z sounding this morning at KTUS showed precipitable water values lower than Sunday, water vapor satellite showing moist plume south of the border is gradually encroaching northward. Models in general agreement that high pressure aloft will shift eastward increasing the southerly flow over Arizona this week to help usher in the moisture. A couple of subtle features seen on water vapor imagery should help boost storm coverage but timing of these features is not agreed upon by model solutions and has created a disparity in PoP guidance values into Tuesday. As of noon, higher resolution models were more consistent developing majority of storms south of I-10 this afternoon and moving storms west or northwest through the evening hours. Storms are currently forming outside of those areas over the high terrain from the Rim to the Chiricahuas right along the moisture boundary shown on water vapor satellite which is coincident with the instability gradient. The upper level support should ultimately show favor to points farther south and west, and will keep that trend going for the evening hours. Models are actually in better agreement with thunderstorm chances Tuesday night and Wednesday as a more significant feature moving north out of Mexico, or at least a portion of it, takes aim on southeast Arizona to enhance thunderstorm chances. Continued southerly flow the rest of the work week and into the weekend will keep scattered thunderstorms in the forecast, and nighttime storms are also a possibility in abundant moisture. The moisture and storms should keep daytime temperatures at or below average. && .AVIATION...Valid through 22/00Z. SCT-BKN clouds this afternoon and evening with bases around 8k-12k ft AGL along with FEW-SCT clouds AOA 20k ft AGL. Expect isolated to scattered TSRA/SHRA to continue to develop this afternoon, with the mountains south and east of KTUS being the favored areas initially before spreading to the west/northwest through the evening. WLY/NWLY SFC winds generally remaining less than 12 kts, except for around thunderstorms where gusty outflows will be possible. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...The pattern will be better suited for shower and thunderstorm development this week as flow aloft becomes more southerly and increases moisture across the area. Some storms will be capable of producing heavy rainfall. Terrain driven 20-ft winds persist at less than 15 mph, except in and around thunderstorms where strong outflows may occur. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && KD/JKP Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 20, 2:47 PM MST, 57 minutes before
Special Weather Statement National Weather Service Tucson AZ 247 PM MST MON AUG 20 2018 AZZ503-507-513-202215- Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar Valleys including Nogales- 247 PM MST MON AUG 20 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SANTA CRUZ COUNTY UNTIL 315 PM MST... At 246 PM MST, Doppler radar was tracking a strong thunderstorm 17 miles east of Rio Rico Southeast, or 19 miles northeast of Nogales, moving northwest at 5 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Patagonia, Canelo, Sonoita and Elgin. LAT...LON 3152 11049 3141 11066 3154 11091 3170 11069 TIME...MOT...LOC 2146Z 129DEG 5KT 3153 11066 RH
Special weather statement, Aug 20, 3:07 PM MST, 37 minutes before
Special Weather Statement National Weather Service Tucson AZ 307 PM MST MON AUG 20 2018 AZZ508-512-202230- Chiricahua Mountains including Chiricahua National Monument-Eastern Cochise County Below 5000 Feet including Douglas/Willcox- 307 PM MST MON AUG 20 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL COCHISE COUNTY UNTIL 330 PM MST... At 306 PM MST, Doppler radar was tracking a strong thunderstorm 20 miles north of Douglas, moving west at 5 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Mcneal and Elfrida. LAT...LON 3168 10949 3155 10954 3160 10978 3179 10969 TIME...MOT...LOC 2206Z 111DEG 5KT 3163 10959 RH
Special weather statement, Aug 20, 3:13 PM MST, 31 minutes before
Special Weather Statement National Weather Service Tucson AZ 313 PM MST MON AUG 20 2018 AZZ503-507-513-202245- Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar Valleys including Nogales- 313 PM MST MON AUG 20 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SANTA CRUZ COUNTY UNTIL 345 PM MST... At 313 PM MST, Doppler radar was tracking a strong thunderstorm 13 miles east of Rio Rico Southeast, or 14 miles northeast of Nogales, moving west at 5 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Rio Rico Southeast, Patagonia, Kino Springs, Canelo, Sonoita, Elgin, Patagonia Lake and Lochiel. LAT...LON 3167 11050 3133 11051 3133 11092 3172 11090 TIME...MOT...LOC 2213Z 111DEG 5KT 3145 11071 RH
Special weather statement, Aug 20, 3:44 PM MST, 0 minutes before
Special Weather Statement National Weather Service Tucson AZ 344 PM MST MON AUG 20 2018 AZZ503-507-513-202315- Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar Valleys including Nogales- 344 PM MST MON AUG 20 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SANTA CRUZ COUNTY UNTIL 415 PM MST... At 343 PM MST, Doppler radar was tracking a strong thunderstorm 10 miles east of Rio Rico Southeast, or 11 miles northeast of Nogales, moving west at 5 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Nogales, Rio Rico Southeast, Rio Rico Northeast, Rio Rico Southwest, Patagonia, Kino Springs, Sonoita, Rio Rico, Patagonia Lake and Elgin. LAT...LON 3171 11098 3170 11052 3133 11064 3133 11099 TIME...MOT...LOC 2243Z 111DEG 5KT 3144 11077 RH
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 5:04 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 29 min |
| Aug 19, 5:05 PM MST | Special Weather Statement | TWC | Santa Cruz | 25 min |
| Aug 19, 5:36 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 39 min |
| Aug 19, 5:41 PM MST | Special Weather Statement | TWC | Cochise | 34 min |
| Aug 19, 6:12 PM MST | Flash Flood Warning | TWC | Santa Cruz | 93 min |
| Aug 19, 6:24 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 14 min |
| Aug 20, 2:47 PM MST | Special Weather Statement | TWC | Santa Cruz | 28 min |
| Aug 20, 3:07 PM MST | Special Weather Statement | TWC | Cochise | 23 min |
| Aug 20, 3:13 PM MST | Special Weather Statement | TWC | Santa Cruz | 32 min |
| Aug 20, 3:29 PM MST | Areal Flood Advisory | TWC | Santa Cruz | 2 hr |
| Aug 20, 3:44 PM MST | Special Weather Statement | TWC | Santa Cruz | 31 min |
| Aug 20, 3:53 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 52 min |
| Aug 20, 4:08 PM MST | Special Weather Statement | TWC | Cochise | 52 min |
| Aug 20, 4:09 PM MST | Special Weather Statement | TWC | 51 min | |
| Aug 20, 4:11 PM MST | Special Weather Statement | TWC | 49 min | |
| Aug 20, 4:23 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 52 min |
| Aug 20, 4:44 PM MST | Areal Flood Advisory | TWC | Cochise | 2 hr |
| Aug 20, 4:57 PM MST | Special Weather Statement | TWC | 63 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.